Alert archive / Oklahoma / Tornado Warnings in 2020

Tornado Warning 41, NWS Shreveport, LA

April 22, 2020McCurtain County, Oklahoma; Red River County, Texas

NWS Shreveport, LA issued this tornado warning at Apr 22, 2020, 8:12 PM CDT for McCurtain County, Oklahoma; Red River County, Texas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2020, 8:12 PM CDT (01:12 UTC)
Expired
Apr 22, 2020, 8:35 PM CDT
In force
23 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties McCurtain County, OK, Red River County, TX

The radar

The Western Arkansas radar (KSRX), 170 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 8:23 PM CDTHAIL 0.5Valliant, OKREPORT FROM MPING: HALF-INCH (0.50 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 7:00 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2020-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2020-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3396 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

219 
WFUS54 KSHV 230112
TORSHV
OKC089-TXC387-230200-
/O.NEW.KSHV.TO.W.0041.200423T0112Z-200423T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
812 PM CDT Wed Apr 22 2020

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Southern McCurtain County in southeastern Oklahoma...
  Northern Red River County in northeastern Texas...

* Until 900 PM CDT.
    
* At 811 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Manchester, or 19 miles southeast of Hugo, moving 
  east at 45 mph. We have also received reports of a tornado in 
  progress just to the north of Idabel

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Manchester around 815 PM CDT.
  Idabel around 845 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Bokhoma, Eagletown, Farmers Hill, Moon, Cerrogordo, Millerton,
Harris, Goodwater, Shinewell and Woodland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3388 9531 3388 9528 3391 9528 3389 9526
      3389 9525 3393 9525 3396 9523 3394 9516
      3402 9516 3408 9447 3373 9448 3376 9531
TIME...MOT...LOC 0111Z 271DEG 38KT 3389 9521 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

44
1 follow-up statement
557 
WWUS54 KSHV 230135
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
835 PM CDT Wed Apr 22 2020

OKC089-TXC387-230145-
/O.CAN.KSHV.TO.W.0041.000000T0000Z-200423T0200Z/
McCurtain OK-Red River TX-
835 PM CDT Wed Apr 22 2020

...THE TORNADO WARNING FOR SOUTHERN MCCURTAIN AND NORTHERN RED RIVER
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for southwestern
Arkansas...southeastern Oklahoma...and northeastern Texas.

LAT...LON 3388 9531 3388 9528 3391 9528 3389 9526
      3389 9525 3393 9525 3396 9523 3394 9516
      3402 9516 3408 9447 3373 9448 3376 9531
TIME...MOT...LOC 0133Z 271DEG 38KT 3389 9491 

$$

44

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 22, 7:13 PM CDT, 59 minutes earlier.

Area forecast discussion, Apr 22, 7:13 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
713 PM CDT Wed Apr 22 2020

.SHORT TERM.../Tonight/

The SPC has issued Tornado watch 136 for much of NE TX along I-20
and I-30 and then extending up in SE OK over just over into SW AR
until midnight. Text products have been updated for round two.
/24/

&&

.PREV DISCUSSION... /issued 710 PM CDT Wed Apr 22 2020/

AVIATION...

For the ArkLaTex terminals, the back edge of heavy wet convection
is moving well across LA parishes now, but new TS are dvlpg N of
I-30 with a Tornado watch for SCT severe TS ahead of the dry
line. Most of the LA convection will clear KMLU by next issuance.
The convection along I-30 will linger beyond midnight, but by
moving into rain cooled air we will see the tornado threat diminish
by 05Z. Overnight IFR/MVFR cigs will slowly lift as drier air
works in on shifting sfc and ll winds from S to SW and then W/NW
with dry line. Thursday will see marked improvement with cigs
clearing by around lunch or mid aftn. /24/

PREV DISCUSSION... /issued 409 PM CDT Wed Apr 22 2020/

SHORT TERM.../Tonight through Thursday night/

Cloudy and mild with mid to upper 60s most everywhere. The warm
front appears to be edging into Lufkin over toward Alexandria
where most of the heavy-duty thunderstorms continue up to along
I-20. Temps south of the front are in the low to mid 70s. Further
north storms are a little more well behaved.

Much of this activity will be shifting ENE across the region with
still more development yet to come along the dry line approaching
which is just west of DFW at this time. 40 degree dew points are
colliding with low 70s dew points and will be seeing continued
development of showers and thunderstorms into the evening and
overnight to some extent. Overnight lows will be averaging around
the 60 degree mark and high tomorrow will be in the upper 70s and
lower 80s. Northwest winds will continue behind the boundary with
slightly drier air moving into the area. We will clear out a good
bit with seasonal 50s for lows Thursday night. /24/

LONG TERM.../Friday through Wednesday night/

Friday will be warmer with low to mid 80s for the most part as our
winds back to the south. The cold front in the this longwave
trough pattern will finally be moving our way late in the day and
during the evening. And with that, we will see clouds increasing
during the late day with more showers and thunderstorms moving our
way and spreading down over all our four state area to some
extent.

The surface winds will begin to shift to SW later in the day and
then turn to NW by sunset along the I-30 corridor as a weak
surface low swings down the Red River valley, moisture starved
yes, but still enough to squeeze out some more brief heavy rain
and potentially some hail stones with the cooling of the
atmosphere as upper level heights aloft fall off.

The SPC has a marginal risk out for their day 3 outlook for our
four state area along and north of I-20. These evening showers
and thunderstorms will continue expanding down over the area with
the front practically out of the area shortly after midnight. The
NW flow will deepen and push out the remaining wet weather before
daybreak on Saturday.

Then fresh high pressure sprawls down the MS river valley with a
cooler trend despite the sunshine expected over the weekend as a
1020mb surface high settles down over the mid south. This air mass
will drop into the SE U.S. and keep the rain shields up for us to
start the work week. The next chance for arrives late in the long
term with another cold front by midweek. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  61  78  56  83 /  90   0   0  20
MLU  66  78  56  83 /  90  10   0  10
DEQ  56  78  54  78 /  90  10   0  50
TXK  58  76  55  78 /  90   0   0  30
ELD  60  77  54  81 /  90   0   0  20
TYR  59  80  59  82 /  70   0   0  20
GGG  60  79  56  83 /  80   0   0  20
LFK  63  81  58  86 /  80   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 1 AM CDT Thursday for ARZ050-051-059-
     060-070-071.

     Flash Flood Watch until 7 AM CDT Thursday for ARZ071>073.

LA...Lake Wind Advisory until 1 AM CDT Thursday for LAZ001-002-010-
     017.

     Flash Flood Watch until 7 AM CDT Thursday for LAZ001>006-010>014-
     017>022.

OK...Lake Wind Advisory until 1 AM CDT Thursday for OKZ077.

TX...Lake Wind Advisory until 1 AM CDT Thursday for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

     Flash Flood Watch until 7 AM CDT Thursday for TXZ138-149>153-
     165>167.

&&

24
Hazardous weather outlook, Apr 22, 2:48 PM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
248 PM CDT Wed Apr 22 2020

ARZ050-051-059>061-070-OKZ077-TXZ096-097-108>112-124>126-136-137-
232000-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-
248 PM CDT Wed Apr 22 2020

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Strong to severe thunderstorms, some of which could produce large
hail, damaging wind gusts and isolated tornadoes are through the
remainder of the afternoon before ending later tonight. In
addition, heavy downpours will likely accompany this storm system
with one to three inches of rainfall possible today through
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered showers and thunderstorms will be possible across the
region Friday into Friday Night but these storms are not expected
to be strong or severe at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed through tonight.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

ARZ071>073-LAZ001>006-010>014-017>022-TXZ138-149>153-165>167-
232000-
Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-
De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-
Winn-Grant-Caldwell-La Salle-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
248 PM CDT Wed Apr 22 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A Flash Flood Watch is in effect for the entire region from 2 pm
this afternoon until 7 am Thursday.

Strong to severe thunderstorms, some of which could produce large
hail, damaging wind gusts and isolated tornadoes are the remainder
of this afternoon before ending later tonight, especially south of
Interstate Twenty. In addition, excessive heavy rainfall will
likely accompany this storm system with one to three inches of
rainfall possible today through tonight. The ground remains
saturated from previous rainfall last weekend. Thus, flash
flooding will be of particular concern today into tonight,
especially across flood prone and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered showers and thunderstorms will be possible across the
region Friday into Friday Night but these storms are not expected
to be strong or severe at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed through tonight.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

50

In the hours before

Local storm report, Apr 22, 6:58 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
658 PM CDT WED APR 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     MINDEN                  32.62N 93.28W
04/22/2020                   WEBSTER            LA   911 CALL CENTER

            TREES DOWN.

&&

AS
Local storm report, Apr 22, 7:06 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
706 PM CDT WED APR 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLASH FLOOD      2 N RINGGOLD            32.36N 93.28W
04/22/2020                   BIENVILLE          LA   911 CALL CENTER

            WATER OVER HWY 371.

&&

AS
Local storm report, Apr 22, 7:13 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
713 PM CDT WED APR 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     FLASH FLOOD      2 W RED CHUTE           32.57N 93.64W
04/22/2020                   BOSSIER            LA   PUBLIC

            REPORT FROM MPING: STREET/ROAD FLOODING;
            STREET/ROAD CLOSED; VEHICLES STRANDED.

&&

AS
Local storm report, Apr 22, 7:14 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
714 PM CDT WED APR 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     FLASH FLOOD      1 W EASTWOOD            32.57N 93.58W
04/22/2020                   BOSSIER            LA   PUBLIC

            REPORT FROM MPING: STREET/ROAD FLOODING;
            STREET/ROAD CLOSED; VEHICLES STRANDED.

&&

AS
Special weather statement, Apr 22, 7:14 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Shreveport LA
714 PM CDT Wed Apr 22 2020

LAZ005-012-013-230100-
Bienville LA-Lincoln LA-Jackson LA-
714 PM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...
NORTHEASTERN BIENVILLE AND SOUTHWESTERN LINCOLN PARISHES UNTIL 800 PM
CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Gibsland, or 20 miles southwest of Grambling, moving
east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ruston, Grambling, Simsboro, Hodge, North Hodge, East Hodge, Lucky,
Bienville, Quitman, Bryceland, Mount Lebanon, Brice, Liberty Hill and
Sailes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight CDT for north
central and northwestern Louisiana.

LAT...LON 3226 9309 3248 9311 3258 9255 3228 9248
TIME...MOT...LOC 0013Z 264DEG 34KT 3239 9302

33
Local storm report, Apr 22, 7:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
759 PM CDT WED APR 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      MANSFIELD               32.04N 93.70W
04/22/2020                   DE SOTO            LA   911 CALL CENTER

            *** 1 FATAL ***
            MAN LOST HIS FOOTING NEAR DRAINAGE DITCH
            RETRIEVING TRASH CAN AND WAS SWEPT AWAY.

&&

AS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:01 PM CDTTornado Warning Tornado observedSHVMcCurtain44 min
Apr 22, 7:41 PM CDTTornado WarningSHVMcCurtain21 min
Apr 22, 8:08 PM CDTSevere Thunderstorm WarningSHVMcCurtain37 min
Apr 22, 8:25 PM CDTTornado WarningSHVMcCurtain23 min
Apr 22, 8:41 PM CDTSevere Thunderstorm WarningSHVMcCurtain49 min
Apr 22, 9:22 PM CDTSevere Thunderstorm WarningSHVMcCurtain38 min
Apr 22, 8:47 PM CDTSpecial Weather StatementSHVShelby43 min
Apr 22, 9:06 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Sabine, San Augustine, Shelby39 min
Apr 22, 9:12 PM CDTFlash Flood WarningSHVNacogdoches, Sabine, San Augustine, Shelby109 min
Apr 22, 10:35 PM CDTSpecial Weather StatementSHVCass, Marion40 min

Nearby

Tornado Warnings in Oklahoma, 2020Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.